Indeterminate melanocytic proliferations of the conjunctiva

Hans E. Grossiiijelaus, Ciirüs E. Margo, Alvin R. Solomon

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Objective: To test the hypothesis that a subset of conjunctival melanocytic proliferations exists that cannot be reproducibly classified as benign, malignant, or indeterminate. Methods: Three groups of excisional biopsy specimens of conjunctival melanocytic proliferations were evaluated by a panel of 5 ophthalmic pathologists. These groups included lesions that we considered to represent benign (group 1 [n = 5]), malignant (group 2 [n = 5]), and indeterminate melanocytic proliferations (group 3 [n = 5]). The panel classified the same sections in all 3 groups in a randomized, masked fashion, first without and then with a clinical history of patient age, sex, and race. The κ statistic was used to quantify the degree of agreement among observers. Results: There was strong concordance among the panel members for both group 1 (benign [κ = 0.76]) and group 2 (malignant [κ = 0.70]) melanocytic proliferations. There was no concordance of the panel for group 3 (indeterminate) lesions (κ = -0.045). The concordance for groups 1 and 2 and lack of concordance for group 3 lesions were independent of knowledge of clinical history of age, sex, and race. Conclusion: A subset of melanocytic proliferations of the conjunctiva exists that cannot be reproducibly classified by pathologists as benign, malignant, or indeterminate.

Original languageEnglish (US)
Pages (from-to)1131-1136
Number of pages6
JournalArchives of ophthalmology
Volume117
Issue number9
DOIs
StatePublished - Sep 1999

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Indeterminate melanocytic proliferations of the conjunctiva'. Together they form a unique fingerprint.

  • Cite this

    Grossiiijelaus, H. E., Margo, C. E., & Solomon, A. R. (1999). Indeterminate melanocytic proliferations of the conjunctiva. Archives of ophthalmology, 117(9), 1131-1136. https://doi.org/10.1001/archopht.117.9.1131